Bone Drugs May Hurt Eyes
- Posted on: Jul 20 2012
Woman who are taking drugs to prevent bone-thinning osteoporosis should be aware that they may be at increased risk for developing serious inflammatory eye disease. Researchers have found that women taking bisphosphonates for the first time had a 45 percent increased risk of developing uveitis and scleritis. (Uveitis is inflammation of the middle layer of the eye, and scleritis is inflammation of the outer wall of the eye.) Although rare, some cases may result in blindness, but prompt medical treatment may reverse the blinding symptoms once the women stop taking the drugs. While bisphosphonates are generally safe, patients with previous histories of inflammatory eye disease or new symptoms should be quick to take action.
P.S. Symptoms of uveitis and scleritis include blurred vision, eye redness, eye pain, sensitivity to light, and dark spots in the field of vision.